Alert archive / Tennessee / Tornado Warnings in 2009
Tornado Warning 29, NWS Morristown, TN
NWS Morristown, TN issued this tornado warning at Jun 16, 2009, 7:14 PM EDT for Anderson County, Knox County, Tennessee. It was in force for 31 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2009, 7:14 PM EDT (23:14 UTC)
- Expired
- Jun 16, 2009, 7:45 PM EDT
- In force
- 31 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Anderson County, TN, Knox County, TN
The radar
The Knoxville radar (KMRX), 48 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 7:20 PM EDT | TSTM WND DMG | Clinton, TN | NUMEROUS TREES AND POWER LINES DOWN IN AND AROUND CLINTON ON OFFUT RD.,REVERE AV. AND CHESTNUT RIDGE. REPORTED BY DISPATCH. |
| Jun 16, 7:25 PM EDT | TSTM WND DMG | Knoxville, TN | ONE TREE DOWN ON ORLANDO STREET IN NORTH KNOXVILLE. REPORTED BY DISPATCH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 16, 2:42 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.2 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 228 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 1107 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KMRX 162314 TORMRX TNC001-093-162345- /O.NEW.KMRX.TO.W.0029.090616T2314Z-090616T2345Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 714 PM EDT TUE JUN 16 2009 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * TORNADO WARNING FOR... ANDERSON COUNTY IN EAST TENNESSEE... THIS INCLUDES THE CITY OF CLINTON... KNOX COUNTY IN EAST TENNESSEE... THIS INCLUDES THE CITY OF KNOXVILLE... * UNTIL 745 PM EDT * AT 713 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 7 MILES NORTHWEST OF KNOXVILLE...MOVING EAST AT 35 MPH. * THE TORNADO WILL BE NEAR... 6 MILES NORTH OF KNOXVILLE BY 720 PM EDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING HAIL OF 3/4 INCH DIAMETER OR LARGER AND DESTRUCTIVE OUTFLOW WINDS IN EXCESS OF 50 MPH. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT OR STORM SHELTER. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT TUESDAY EVENING FOR CENTRAL TENNESSEE. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 100 AM EDT WEDNESDAY MORNING FOR CENTRAL TENNESSEE AND SOUTHWEST VIRGINIA. && LAT...LON 3615 8376 3591 8378 3598 8415 3616 8414 TIME...MOT...LOC 2314Z 272DEG 29KT 3606 8400 $$
1 follow-up statement
000 WWUS54 KMRX 162330 SVSMRX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 730 PM EDT TUE JUN 16 2009 TNC001-093-162345- /O.CON.KMRX.TO.W.0029.000000T0000Z-090616T2345Z/ ANDERSON TN-KNOX TN- 730 PM EDT TUE JUN 16 2009 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM EDT FOR KNOX AND ANDERSON COUNTIES... AT 729 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR MALONEYVILLE...OR 8 MILES NORTHEAST OF KNOXVILLE...MOVING EAST AT 35 MPH. THE TORNADO WILL BE NEAR... RURAL EASTERN KNOX COUNTY AT 740 PM EDT PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING HAIL OF 3/4 INCH OR LARGER...AND DESTRUCTIVE OUTFLOW WINDS IN EXCESS OF 50 MPH. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT TUESDAY EVENING FOR EAST TENNESSEE. && LAT...LON 3615 8376 3591 8378 3598 8415 3616 8414 TIME...MOT...LOC 2329Z 272DEG 29KT 3605 8385 $$ 17
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at Jun 16, 6:09 PM EDT, 1 hour 5 minutes earlier.
Area forecast discussion, Jun 16, 6:09 PM EDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 609 PM EDT TUE JUN 16 2009 .DISCUSSION...UPDATED FORECAST TO ADD SEVERE THUNDERSTORM WATCH FOR MUCH OF EAST TN AND SW VA. LINE OF THUNDERSTORMS WITH DAMAGING WINDS EXTENDED FROM CLAIBORNE COUNTY SOUTHWEST TO NEAR SPRING CITY IN RHEA COUNTY AND WILL MOVE RAPIDLY EAST THIS EVENING. WILL LIKELY UPDATE IN A FEW HOURS TO REMOVE COUNTIES FROM PREVIOUS WATCH IN THE NW COUNTIES AS LINE MOVES EAST. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && TD
In the hours before
Local storm report, Jun 16, 6:08 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MORRISTOWN TN
608 PM EDT TUE JUN 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND GST WATAUGA 36.37N 82.29W
06/15/2009 E0.00 MPH CARTER TN LAW ENFORCEMENT
SEVERAL TREES DOWN.
&&
FEF/JCGLocal storm report, Jun 16, 6:15 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
615 PM EDT TUE JUN 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM TSTM WND DMG 11 W SUNBRIGHT 36.24N 84.87W
06/16/2009 MORGAN TN TRAINED SPOTTER
SEVERAL LARGE LIMBS DOWN. REPORTED BY SPOTTER.
&&
FEF/JCGLocal storm report, Jun 16, 6:26 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
626 PM EDT TUE JUN 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM TSTM WND DMG ELK VALLEY 36.48N 84.25W
06/16/2009 CAMPBELL TN AMATEUR RADIO
NUMEROUS TREES DOWN ON HIGHWAY 297 IN THE ELK VALLEY
AREA. REPORTED BY DISPATCH.
&&
FEF/JCGLocal storm report, Jun 16, 6:27 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MORRISTOWN TN
627 PM EDT TUE JUN 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM TSTM WND DMG ELK VALLEY 36.48N 84.25W
06/16/2009 CAMPBELL TN LAW ENFORCEMENT
NUMEROUS TREES DOWN ON HIGHWAY 297 IN THE ELK VALLEY
AREA. REPORTED BY DISPATCH.
&&
FEF/JCGLocal storm report, Jun 16, 6:51 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
651 PM EDT TUE JUN 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND DMG 16 W TAZEWELL 36.46N 83.86W
06/16/2009 CLAIBORNE TN LAW ENFORCEMENT
NUMEROUS TREES DOWN ON AND ALONG HIGHWAY 63. REPORTED BY
DISPATCH.
&&
FEF/JCGLocal storm report, Jun 16, 6:58 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
658 PM EDT TUE JUN 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG 5 SE HUNTSVILLE 36.36N 84.42W
06/16/2009 SCOTT TN LAW ENFORCEMENT
NUMEROUS TREES...POWER POLES AND POWERLINES DOWN
COUNTYWIDE. REPORTED BY DISPATCH.
&&
FEF/JCGThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 4:56 PM EDT | Severe Thunderstorm Warning | MRX | Morgan, Scott | 64 min |
| Jun 16, 5:24 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Claiborne, Scott | 66 min |
| Jun 16, 5:39 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Sequatchie | 36 min |
| Jun 16, 5:50 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Morgan, Roane, Scott | 55 min |
| Jun 16, 5:59 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Claiborne, Hancock, Union | 61 min |
| Jun 16, 6:09 PM EDT | Severe Thunderstorm Warning | MRX | McMinn, Meigs, Rhea | 36 min |
| Jun 16, 6:18 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Blount, Knox, Loudon, Roane, Union | 57 min |
| Jun 16, 6:31 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Greene, Hamblen, Hancock, Hawkins, Jefferson and 3 more | 59 min |
| Jun 16, 7:15 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Cocke, Greene, Sullivan, Washington | 60 min |
| Jun 16, 7:35 PM EDT | Tornado Warning | MRX | Grainger, Hamblen, Jefferson, Knox, Sevier, Union | 25 min |
| Jun 16, 7:58 PM EDT | Tornado Warning | MRX | Cocke, Grainger, Greene, Hamblen, Hawkins, Jefferson and 3 more | 47 min |
| Jun 16, 7:59 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Greene, Johnson, Sullivan, Unicoi, Washington | 61 min |
Nearby
Tornado Warnings in Tennessee, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.